Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 142, NWS Wichita, KS
NWS Wichita, KS issued this severe thunderstorm warning at Jun 10, 2012, 8:05 PM CDT for Harvey County, McPherson County, Marion County, Kansas. It was in force for 27 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 10, 2012, 8:05 PM CDT (01:05 UTC)
- Expired
- Jun 10, 2012, 8:32 PM CDT
- In force
- 27 min
- Issued by
- NWS Wichita, KS
- Area
- Storm-based polygon
- Hail
- 1.75 in
- Wind
- 60.0 mph
Counties Harvey County, KS, Marion County, KS, McPherson County, KS
The radar
The Wichita radar (KICT), 66 km from the middle of the area, began a volume at 01:04 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 10, 8:03 PM CDT | Severe Thunderstorm Watch | SPC | 2 hr |
The nearest sounding before it
Lamont, OK (KLMN), launched 00:00Z, 1.1 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2705 J/kg
- Mixed-layer CIN
- -131 J/kg
- Mixed-layer LCL
- 1555 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 105 m²/s²
- 0-3 km storm-relative helicity
- 241 m²/s²
- Significant tornado parameter
- 0.6
- Supercell composite
- 17.1
The text
As transmitted, in the capitals the NWS used until 2016.
722
WUUS53 KICT 110105
SVRICT
KSC079-113-115-110145-
/O.NEW.KICT.SV.W.0142.120611T0105Z-120611T0145Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN JUN 10 2012
THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHWESTERN HARVEY COUNTY IN SOUTH CENTRAL KANSAS...
EASTERN MCPHERSON COUNTY IN CENTRAL KANSAS...
WEST CENTRAL MARION COUNTY IN CENTRAL KANSAS...
* UNTIL 845 PM CDT
* AT 800 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED 7 MILES NORTHWEST
OF MOUNDRIDGE...AND MOVING NORTHEAST AT 25 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
MOUNDRIDGE...GALVA...GOESSEL...CANTON AND LEHIGH.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 57.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THIS STORM IS PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A STURDY
STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3831 9716 3807 9765 3811 9771 3817 9770
3818 9772 3854 9747
TIME...MOT...LOC 0104Z 231DEG 15KT 3827 9761
HAIL...1.75IN
WIND...60 MPH
$$
ES2 follow-up statements
200
WWUS53 KICT 110120
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
820 PM CDT SUN JUN 10 2012
KSC079-113-115-110145-
/O.CON.KICT.SV.W.0142.000000T0000Z-120611T0145Z/
MARION KS-MCPHERSON KS-HARVEY KS-
820 PM CDT SUN JUN 10 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR NORTHWESTERN
HARVEY...EASTERN MCPHERSON AND WEST CENTRAL MARION COUNTIES UNTIL 845
PM CDT...
AT 818 PM CDT...A LINE OF SEVERE THUNDERSTORMS WAS LOCATED ALONG A
LINE EXTENDING FROM BUHLER TO GALVA...AND MOVING SOUTHEAST AT 10 MPH.
HAZARD...QUARTER SIZE HAIL AND 60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
MOUNDRIDGE...GOESSEL AND LEHIGH.
THIS INCLUDES INTERSTATE 135 BETWEEN MILE MARKERS 43 AND 56.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
THESE STORMS ARE PRODUCING LARGE HAIL. SEEK SHELTER NOW INSIDE A
STURDY STRUCTURE AND STAY AWAY FROM WINDOWS.
&&
LAT...LON 3831 9716 3807 9765 3811 9771 3817 9770
3818 9772 3854 9747
TIME...MOT...LOC 0121Z 327DEG 8KT 3814 9769 3832 9755
HAIL...1.00IN
WIND...60 MPH
$$
LAWSON588
WWUS53 KICT 110132
SVSICT
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
832 PM CDT SUN JUN 10 2012
KSC079-113-115-110143-
/O.CAN.KICT.SV.W.0142.000000T0000Z-120611T0145Z/
MARION KS-MCPHERSON KS-HARVEY KS-
832 PM CDT SUN JUN 10 2012
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN HARVEY...EASTERN
MCPHERSON AND WEST CENTRAL MARION COUNTIES IS CANCELLED...
THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY. HOWEVER SMALL HAIL AND GUSTY WINDS ARE STILL POSSIBLE WITH
THESE THUNDERSTORMS.
IN ADDITION...STRONG THUNDERSTORMS MAY REDEVELOP...AND A SEVERE
THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT.
LAT...LON 3831 9716 3807 9765 3811 9771 3817 9770
3818 9772 3854 9747
TIME...MOT...LOC 0133Z 327DEG 8KT 3812 9767 3830 9753
$$
LAWSONWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 10, 6:01 PM CDT, 2 hours 4 minutes earlier.
Area forecast discussion, Jun 10, 6:01 PM CDT, 2 hours 4 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 601 PM CDT SUN JUN 10 2012 .AVIATION...00Z TAFS KRSL/KSLN/KHUT/KICT/KCNU SCATTERED CONVECTION IS EXPECTED TO DEVELOP ALONG A SLOW MOVING COLD FRONT TONIGHT. THIS ACTIVITY WILL AFFECT SOME OF THE TERMINALS ACROSS CENTRAL AND SOUTH CENTRAL KANSAS THIS EVENING AND SOUTHEAST KANSAS LATER TONIGHT. VFR CONDITIONS ARE EXPECTED TO PREVAIL AWAY FROM ANY THUNDERSTORMS...WITH PERIODS OF IFR/MVFR CIGS AND VSBYS IN AND NEAR ANY STORMS. HOWEVER FOR NOW WILL CONTINUE TO SHOW VCTS IN TAFS UNTIL TSRA BECOMES MORE IMMINENT DUE TO THE SCATTERED NATURE OF THE EXPECTED CONVECTION. GUSTY SOUTH WINDS WILL SHIFT TO THE NORTH AND BE OCCASIONALLY GUSTY BEHIND THE FRONTAL PASSAGE TONIGHT...AND THEN AGAIN AFTER SUNRISE ON MONDAY. KED && .PREV DISCUSSION... /ISSUED 316 PM CDT SUN JUN 10 2012/ DISCUSSION... FORECAST CONCERN REMAINS SEVERE POTENTIAL TONIGHT. SYNOPSIS: SHARP UPPER TROUGH CURRENTLY EXTENDS FROM EASTERN MT DOWN TO THE FOUR CORNERS REGION. AT THE SURFACE THE COLD FRONT EXTENDS FROM EASTERN NEBRASKA TO NEAR RUSSELL TO NEAR PRATT. BASED ON REGIONAL 88DS AND OBS THERE APPEARS TO BE SOME SEPARATION BETWEEN THE COLD FRONT AND A PREFRONTAL TROUGH ACROSS SOUTHERN KS. VERY RICH LOW LEVEL MOISTURE RESIDES OVER SOUTHERN/EASTERN KS AND OK WITH DEWPOINTS IN THE UPPER 60S APPROACHING 70. TONIGHT: STORMS ARE STILL EXPECTED TO DEVELOP ALONG THE COLD FRONT OVER EASTERN NEBRASKA/NORTHEAST KS AROUND 4 PM AND FILL DOWN THE COLD FRONT TOWARD CENTRAL AND SOUTH CENTRAL KS AFTER 5 PM. CONFIDENCE IS HIGH THAT ANY STORM THAT DEVELOPS ALONG THIS FRONT WILL QUICKLY BECOME SEVERE. THERE WILL BE A SMALL WINDOW BETWEEN INITIAL DEVELOPMENT AND DARK FOR SOME BRIEF SPIN-UPS RIGHT ALONG THE FRONT GIVEN STEEP 0-2KM LAPSE RATES AND SOME SURFACE VORTICITY ALONG THE FRONT. AS THE EVENT UNFOLDS WOULD ALSO NOT BE SURPRISED TO SEE A LINE SEGMENT/SMALL BOW DIVE ACROSS SE KS/SOUTHERN MO PRODUCING AN ENHANCED WIND THREAT. MON-TUE: BY MON MORNING THE FRONT IS EXPECTED TO STRETCH FROM CENTRAL MO INTO CENTRAL OK. EVEN WITH LACK OF DECENT CONVERGENCE ALONG THE FRONT...FEEL A FEW STORMS WILL BE POSSIBLE EAST OF THE TURNPIKE ON MON WITH A FEW MARGINALLY SEVERE STORMS POSSIBLE. BY TUE THE BULK OF THE MOISTURE WILL BE SOUTH OF THE FORECAST AREA LIMITING PRECIP CHANCES. THIS COLD FRONT WILL DO LITTLE TO LOWER TEMPS WITH NEAR OR SLIGHTLY ABOVE NORMAL TEMPS STILL EXPECTED AREAWIDE FOR BOTH OF THESE DAYS. HOWEVER THE NOTICEABLE CHANGE WILL BE WITH MUCH LOWER DEWPOINTS WHICH WILL PROVIDE A MUCH MORE COMFORTABLE AIRMASS. WED-SUN: THERE IS SOME MODEL AGREEMENT FOR SOME FAST MOVING SHORTWAVE ENERGY TO SLIDE ACROSS THE CENTRAL AND NORTHERN PLAINS ON TUE NIGHT INTO WED. LACK OF A GOOD SURFACE FOCUS MAKES IT DIFFICULT TO PIN DOWN TIMING AND LOCATION. HOWEVER WITH AN UNCAPPED AIRMASS FEEL THAT 850-700MB WARM ADVECTION/ISENTROPIC LIFT MAYBE ENOUGH TO GENERATE SOME SCATTERED SHOWERS AND STORMS ON PRIMARILY WED. BY THU UPPER TROUGHING WILL ONCE AGAIN DEVELOP OVER THE WESTERN CONUS AND WILL SLOWLY PUSH EAST AS THE WEEKEND APPROACHES. THERE IS SOME MODEL DIFFERENCES WITH THE ECMWF MORE PROGRESSIVE WITH THE MOVEMENT OF THIS FEATURE. FOR NOW NOT THAT EXCITED ABOUT PRECIP CHANCES AFTER WED AS CAPPING WILL START TO BUILD INTO THE CENTRAL AND SOUTHERN PLAINS. A GRADUAL WARMING TREND WILL BE IN PLACE INTO THE WEEKEND WITH MOST OF THE AREA AROUND 90 BY SUN. LAWSON AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU A STRONG COLD FRONT WAS MOVING ACROSS CENTRAL KANSAS LOCATED ALONG A LINE FROM NEAR KRSL TO KGBD TO KGAG AT 18Z. BEHIND THIS FRONT...WINDS WILL SHIFT TO THE WNW AND INCREASE TO 25 TO 35 KT FOR A COUPLE OF HOURS BEFORE DIMINISHING. AS THIS FRONT REACHES THE DEEPER MOISTURE ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...WIDELY SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP BETWEEN 21-23Z SPREADING EASTWARD THROUGH THE EVENING HOURS. SOME OF THE STORMS WILL BECOME SEVERE WITH LARGE HAIL AND DAMAGING WINDS POSSIBLY LINGERING INTO THE OVERNIGHT HOURS ACROSS SOUTHERN/SOUTHEAST KANSAS. MWM && .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 65 87 62 86 / 50 20 10 10 HUTCHINSON 62 88 59 86 / 30 10 10 10 NEWTON 65 88 61 86 / 50 20 10 10 ELDORADO 68 87 61 85 / 50 30 10 10 WINFIELD-KWLD 70 87 63 86 / 50 40 10 10 RUSSELL 55 87 55 86 / 10 10 10 10 GREAT BEND 56 87 56 87 / 10 10 10 10 SALINA 60 89 56 86 / 30 10 10 10 MCPHERSON 62 88 59 86 / 30 10 10 10 COFFEYVILLE 72 86 62 84 / 50 50 20 10 CHANUTE 71 85 60 85 / 60 50 10 10 IOLA 70 85 60 86 / 60 50 10 10 PARSONS-KPPF 71 86 61 84 / 60 50 20 10 && .ICT WATCHES/WARNINGS/ADVISORIES...NONE. &&
Hazardous weather outlook, Jun 10, 4:29 PM CDT, 3 hours 36 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 429 PM CDT SUN JUN 10 2012 KSZ032-033-047>053-067>072-082-083-091>096-098>100-111245- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 429 PM CDT SUN JUN 10 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS... SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS. .DAY ONE...THIS EVENING AND OVERNIGHT THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A SOUTHWARD MOVING COLD FRONT BETWEEN 5 AND 7 PM NEAR SALINA AND THEN SPREAD SOUTHWARD TOWARDS HARPER COUNTY. THESE STORMS SHOULD GENERALLY BE IN THE FORM OF A LINE MOVING SLOWLY EAST...WITH THE MAIN THREATS BEING GOLF BALL SIZED HAIL AND DAMAGING WINDS NEAR 70 MPH. HOWEVER OUTFLOW AND BOUNDARY INTERACTIONS MAY SUPPORT A BRIEF TORNADO OR TWO BEFORE SUNSET. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STORMS WILL LINGER OVER EXTREME SOUTHEASTERN KANSAS ON MONDAY. SOME STORMS MAY BE STRONG...BUT WIDESPREAD SEVERE WEATHER IS NOT EXPECTED IN THIS AREA. A SMALL UPPER DISTURBANCE IS STILL BEING DEPICTED OVER THE CENTRAL AND SOUTHERN PLAINS OVERNIGHT TUESDAY INTO WEDNESDAY. WHILE A STRONG STORM CANNOT BE RULED OUT WITH THIS ACTIVITY...WIDESPREAD SEVERE STORMS ARE NOT ANTICIPATED. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION MAY BE NEEDED THROUGH THE OVERNIGHT HOURS. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP LAWSON
In the hours before
Local storm report, Jun 10, 8:02 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
802 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL HUTCHINSON 38.07N 97.91W
06/10/2012 E1.00 INCH RENO KS PUBLIC
&&
SGSLocal storm report, Jun 10, 8:05 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
805 PM CDT SUN JUN 10 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0801 PM HAIL 2 NNW HUTCHINSON 38.09N 97.92W
06/10/2012 E1.75 INCH RENO KS TRAINED SPOTTER
GOLF BALL HAIL NEAR 30TH AVENUE AND PLUM STREET.
&&
SGSThe office that day
Everything else NWS Wichita, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 10, 7:49 PM CDT | Severe Thunderstorm Warning | ICT | McPherson, Reno | 41 min |
| Jun 10, 8:18 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 57 min |
| Jun 10, 9:13 PM CDT | Severe Thunderstorm Warning | ICT | Harvey, Reno, Sedgwick | 47 min |
| Jun 11, 6:19 AM CDT | Special Weather Statement | ICT | Neosho | 26 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.